Alert archive / South Dakota / Flash Flood Warnings in 2012

Flash Flood Warning 1, NWS Aberdeen, SD

June 5, 2012Lyman County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 5, 2012, 3:23 AM CDT for Lyman County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2012, 3:23 AM CDT (08:23 UTC)
Expired
Jun 5, 2012, 9:09 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3201 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WGUS53 KABR 050823
FFWABR
SDC085-051430-
/O.NEW.KABR.FF.W.0001.120605T0823Z-120605T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CDT TUE JUN 5 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 930 AM CDT

* AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

LAT...LON 4392 9984 4391 10010 4401 10012 4406 10001

$$
CONNELLY
1 follow-up statement
708 
WGUS73 KABR 051409
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 AM CDT TUE JUN 5 2012

SDC085-051419-
/O.CAN.KABR.FF.W.0001.000000T0000Z-120605T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYMAN SD-
909 AM CDT TUE JUN 5 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL LYMAN
COUNTY IS CANCELLED...

THE THREAT FOR HEAVY RAINFALL HAS ENDED OVER THE WARNED 
AREA...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL 
POSSIBLE THROUGH LATE MORNING.  ANY RUNOFF FROM THE RECENT RAINFALL 
HAS ENDED. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER 
SERVICE IN ABERDEEN.

LAT...LON 4392 9984 4391 10010 4401 10012 4406 10001

$$
FOWLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 12:32 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 5, 12:32 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 AM CDT TUE JUN 5 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
HIGH PRESSURE IS CURRENTLY CENTERED OVER EASTERN NORTH
DAKOTA...AND TEMPS HAVE RISEN TO THE LOW TO MID 80S ACROSS THE
CWA. SURFACE PRESSURE FALLS ARE BEGINNING TO SHOW UP OVER SOUTHERN
IDAHO AND NORTHERN NEVADA...AND LIKEWISE...THE PRESSURE GRADIENT
ACROSS WESTERN SOUTH DAKOTA HAS ALSO STARTED TO TIGHTEN UP...WITH
MANY SITES REPORTING GUSTS TO AROUND 20 TO 25 KNOTS.

TONIGHT...A LOW LEVEL JET WILL SET UP ACROSS WESTERN SOUTH DAKOTA.
LIKE PREVIOUS FORECASTS...IT APPEARS AS THOUGH ANY ELEVATED
CONVECTION SHOULD REMAIN TO THE WEST OF OUR CWA. HOWEVER...BUFKIT
SOUNDINGS INDICATE A COUPLE HUNDRED J/KG OF ELEVATED CAPE POSSIBLE
ALONG THE WESTERN CWA...SO THUNDERSTORM DEVELOPMENT IS
POSSIBLE...HOWEVER STUCK WITH A DRY FORECAST. THE PRESSURE
GRADIENT CONTINUES TO TIGHTEN TOMORROW AFTERNOON AND SOUTHEAST
WINDS WILL GUST TO 20 TO 30 MPH ALONG AND WEST OF THE MISSOURI
RIVER...WHILE THE EASTERN CWA WILL ONLY SEE SOUTHEAST WINDS AROUND
10 MPH OR SO.

ENERGY FROM THE UPPER TROUGH WILL KICK OUT AND BEGIN TO BREAK DOWN
THE UPPER RIDGE ON WEDNESDAY AND THURSDAY. MODEL SOLUTIONS STILL
VARY ON THEIR PLACEMENT OF THE SURFACE FEATURES HOWEVER. THE GFS
AND ECMWF DRAPE A SURFACE TROUGH ACROSS WESTERN SOUTH DAKOTA AND
STALL IT OUT...WHEREAS THE NAM TRACKS THE SURFACE TROUGH ACROSS
THE STATE. GIVEN THE STRENGTH OF THE RIDGE THE GFS/ECMWF SOLUTIONS
SEEM TO BE A BETTER FIT...AND THEREFORE TRIED TO TREND THIS WAY IN
THE FORECAST. THE GFS/ECMWF SOLUTION LEAVES MAINLY THE WESTERN CWA
WITH A THREAT FOR THUNDERSTORM DEVELOPMENT. CAPE VALUES ARE AROUND
1000-1500 J/KG WEDNESDAY AFTERNOON AND EVENING. HOWEVER...THERE
WILL BE ONLY BE ABOUT 20 KTS OF 0-6 KM SHEAR TO WORK WITH...SO
STORMS MAY NOT BE ABLE TO SUSTAIN THEMSELVES FOR LONG PERIODS OF
TIME.

.LONG TERM...THURSDAY THROUGH MONDAY
AS THE EXTENDED PERIOD OF THE FORECAST UNFOLDS...THE POTENTIAL FOR
SEVERAL ROUNDS OF CONVECTION APPEARS TO EXIST.

ON THURSDAY AFTERNOON/EVENING...THE FIRST SYNOPTIC-SCALE FRONTAL
BOUNDARY APPEARS TO BE PUSHING EAST ACROSS THE FORECAST AREA. THIS
BOUNDARY HAS A S/W MOVING THROUGH FOR SYNOPTIC-SCALE LIFT AND
LINES UP WELL WITH THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET
STREAK OVER THE NORTHERN PLAINS. THERE IS ALSO A LOW LEVEL JET OF
25 TO 35 KNOTS PROGGED TO DEVELOP LATER THURSDAY EVENING
ALONG/AHEAD OF THE BOUNDARY WHILE IT WORKS EAST. RELATIVELY COOL
MID-LEVEL TEMPS ARE PROGGED AROUND +5C TO +6C AT 700HPA IN
CONJUNCTION WITH 30 TO 40 KNOTS OF 0-6KM SHEAR AND AS MUCH AS
1000-1500 J/KG OF CAPE DURING THE AFTERNOON AND EVENING. THURSDAY
AFTERNOON/EVENING ACTUALLY COULD END UP HOLDING THE HIGHEST
POTENTIAL OF SEEING A STRONG TO SEVERE STORM OR TWO.

BY MIDDAY FRIDAY...THE AFOREMENTIONED FRONTAL BOUNDARY IS PROGGED
TO HAVE JUST ABOUT STALLED OUT FROM WEST TO EAST ACROSS FAR
SOUTHERN SOUTH DAKOTA OR FAR NORTHERN NEBRASKA WHILE MID-LEVEL
HEIGHTS RISE ACROSS THE REGION BRIEFLY BETWEEN SYSTEMS. BY FRIDAY
EVENING...IN RESPONSE TO THE NEXT S/W IMPULSE PROGGED TO WORK
THROUGH...THIS BOUNDARY BEGINS TO RETREAT NORTHWARD TAKING ON
WARM FRONTAL BOUNDARY CHARACTERISTICS. BETTER LOW LEVEL MOISTURE
WILL BE ADVANCING NORTHWARD ACROSS THE CWA FRIDAY EVENING AND
OVERNIGHT AS THIS WARM FRONT PUSHES NORTH ACROSS THE CWA...AND
DURING THE TIMEFRAME WHEN BETTER 700HPA WAA BEGINS TO OVERSPREAD
THE CWA. WOULD NOT BE SURPRISED TO SEE CONVECTION DEVELOPING BY
LATE FRIDAY EVENING...LASTING INTO THE OVERNIGHT IN TANDEM WITH
THIS WARM FRONTAL BOUNDARY AND ASSOCIATED WAA/MOISTURE ADVECTION.
0-6KM SHEAR IS BEGINNING TO DIMINISH A BIT...MORE LIKE 25 TO 35
KNOTS OVERNIGHT. HOWEVER...FRIDAY EVENING CAPE VALUES ARE PROGGED
TO INCREASE TO BETWEEN 1500-2500 J/KG.

OVER THE WEEKEND...ANOTHER AREA OF LOW PRESSURE WILL LIFT OUT OF
THE WESTERN CONUS LONGWAVE TROF AND MOVE ACROSS THE NORTHERN
PLAINS. BY THEN...SOME OF THE HIGHEST AMOUNTS OF GULF MOISTURE
SEEN THUS FAR THIS YEAR WILL BE OVER THE REGION /+15C TO +18C
850HPA DEWPOINT AIR/. WITH A LEFTOVER BOUNDARY PROGGED TO BE
DRAPED FROM SW TO NE ACROSS THE CWA...CAPE VALUES ARE FORECAST TO
SOAR TO OVER 3000 J/KG BY THE END OF PEAK HEATING ON SATURDAY.
0-6KM SHEAR HAS DWINDLED TO 25 TO 30 KNOTS AT THAT TIME
THOUGH...AND SOME OF THE WARMEST 700HPA AIR WILL BE OVER THE
REGION BY 7 PM CDT SATURDAY. PERHAPS IF CONVECTION CAN OVERCOME
THE STRONG MID-LEVEL CAPPING INVERSION BY SATURDAY EVENING...THERE
COULD BE SOME PULSE-TYPE SINGLE CELL TO PERHAPS MULTI-CELLULAR
CONVECTION AROUND FOR A FEW HOURS. THE GFS AND ECMWF ARE STILL
WORKING OUT THE TIMING DETAILS...BUT BY SUNDAY AFTERNOON THIS
FRONTAL BOUNDARY IS EITHER ALONG THE EASTERN EDGE OF THE CWA OR
JUST EAST OF IT. THERE COULD BE A FEW STORMS DEVELOPING SUNDAY
AFTERNOON/EVENING OVER OR JUST EAST OF THE FAR EASTERN EDGE OF THE
CWA...MOVING QUICKLY EAST AWAY FROM THIS CWA.

A PORTION OF THE CWA SUNDAY AFTERNOON /THE AREA WEST OF THE
BOUNDARY/ AND PRETTY MUCH ALL OF THE CWA SUNDAY NIGHT THROUGH
MONDAY WILL BE DRY WITH LITTLE IN THE WAY OF PRECIPITATION
POTENTIAL...AS COOLER/DRIER STABLE HIGH PRESSURE WILL BE BUILDING
ACROSS THE REGION.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL OVERNIGHT AND INTO THE DAY TUESDAY
WITH JUST SOME SCATTERED TO BROKEN HIGH CLOUDS AROUND. WINDS WILL
BE FAIRLY LIGHT OVERNIGHT...THEN LOOK FOR THEM TO BECOME
SOUTHWESTERLY TUESDAY MORNING. BY LATE MORNING ON TUESDAY...WIND
SPEEDS WILL BE GUSTING TO AROUND 30 MPH AT KMBG AND KPIR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...DORN
LONG TERM...SERR
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 4, 4:11 AM CDT, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT MON JUN 4 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CDT MON JUN 4 2012 /311 AM MDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE
WEEK. THERE COULD BE A FEW ROUNDS OF STRONG TO SEVERE STORMS...BUT
DETAILS ON EXACTLY WHEN AND WHERE ARE UNCLEAR AT THIS TIME AND
WILL NEED TO BE IRONED OUT IN FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Jun 5, 1:35 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 AM CDT TUE JUN 5 2012

SDZ048-050715-
LYMAN-
135 AM CDT TUE JUN 5 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LYMAN
COUNTY UNTIL 215 AM CDT...

AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF PRESHO...MOVING SOUTHEAST AT 5
MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE PRESHO AND KENNEBEC.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:48 AM CDTWind AdvisoryABRCorson, Dewey, Stanley12 hr

Nearby

Flash Flood Warnings in South Dakota, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.